MAUDE Adverse Event Report: SORIN GROUP ITALIA SRL CARBOMEDICS REDUCED AORTIC VALVE; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA SRL CARBOMEDICS REDUCED AORTIC VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number R5-021
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/03/2020
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2020, a carbomedics reduced prosthesis model r5-021 was intended for an aortic valve replacement.It is reported that during the suturing procedure, it was noticed that one leaflet had been broken and fell from the hinge.Prior to suturing the valve no device nor leaflet malfunctions were noted.Ultimately, the patient received a carbomedics standard model a5-021.The patient was not adversely impacted by the event and was discharged.
 
Additional Manufacturer Narrative
The device involved in the complaint was returned to the manufacturer and it was received on (b)(6) 2020.Further investigation is ongoing.
 
Additional Manufacturer Narrative
Updated fields: b4, g4, g7, h1, h2, h6.After decontamination, the visual inspection revealed marks of suture stitches on the cuff, consistent with the suture procedure as per description received from the field.The broken leaflet corresponds to the right leaflet that results fractured in 4 fragments.On the broken leaflet is possible to identify the locations of the fracture origins.Several traces of contact with surgical tools, detected on the internal surface of the orifice and on the outflow side of the leaflet still in position.Examination of the fracture surfaces at varying magnifications confirmed the absence from harmful voids, inclusions or other manufacturing/ material related defects, which would have contributed to the fracturing of the leaflet.Review of the data contained in the device history record confirmed that the returned carbomedics valve sn (b)(6) satisfied all material and dimensional requirements of a carbomedics reduced - model r5-021, at the time of manufacture and release.The examination of the returned carbomedics valve led to the conclusion that a load, exceeding the ultimate strength of the pyrolytic carbon, was inadvertently applied to the leaflet during the handling of the device for implantation, causing local over loading and torque of the component and finally resulting in the leaflet breakage and escaping.Typical example of possible simulated mishandling causing at once a bending of the leaflet and an over-rotation of the leaflet respect one of the pivots that are the physical stop of the normal rotation are documented, and it results in an overload on the leaflet in correspondence to the outflow pivot.Based on the investigation performed, the root cause of the reported event can be attributed to use error.

Brand Name
CARBOMEDICS REDUCED AORTIC VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA SRL
strada crescentino snc
saluggia, vercelli
MDR Report Key10423174
Report Number3005687633-2020-00130
Device Sequence Number19827167
Product Code LWQ
UDI-Device Identifier08022057012777
UDI-Public(01)08022057012777(240)R5-021(17)240512
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/12/2024
Device Model NumberR5-021
Device Catalogue NumberR5-021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/21/2020
Supplement Date Received by Manufacturer08/10/2020
09/15/2020
Initial Report FDA Received Date08/18/2020
Supplement Report FDA Received Date09/08/2020
10/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient Weight77